Information & Advice for Arrhythmia Patients
Long QT Syndrome
What is long QT syndrome?
Long QT syndrome is a rare condition. Experts would suggest that approximately 1 in 7,000 people are affected but, as it is often never diagnosed, this is only an estimate. Long QT is a syndrome that can cause a disturbance in the electrical system of the heart, while the mechanical function of the heart can remain completely normal. Long QT may result in a very fast abnormal heart rhythm (known as an arrhythmia). This particular arrhythmia is technically known as ‘Torsade de Pointes’. When this abnormal rhythm occurs the heart loses its normal action and the blood is pumped out. The brain quickly becomes deprived of oxygen, resulting in a loss of consciousness (syncope) and very occasionally death.
Long QT can be inherited through the family or acquired.
- Inherited long QT syndrome is caused by abnormal genes that can be passed onto family members.
- Acquired long QT syndrome is usually due to certain medications.
Typically, the first signs of long QT may appear in early teens but there have been instances of symptoms showing in new-born babies and those of middle-age.
- Unexplained seizures with no warning. A sudden loss of consciousness may be mistaken or misdiagnosed as an epileptic seizure.
- Fainting following exercise or upon waking with an alarm, or a sudden fright.
- Cardiac arrest when the person appeared fit and healthy with no symptoms.
A 12-lead electrocardiogram (EKG) is essential in all patients with blackouts because very rarely, long QT syndrome may show up. This is much more likely where there is a family history of sudden unexpected death under the age of 40.
You may be at risk of long QT syndrome if anyone in your family has had an unexplained sudden cardiac death or has had unexplained fainting episodes.
You are also at risk if you are taking any medications that prolong the QT interval. Your doctor can inform you whether any of your medications can do this.
Recreational drugs such as ecstasy and cocaine are particularly dangerous in patients with long QT syndrome and can be fatal. Patients with even mild long QT should NEVER experiment with these drugs.